Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 25, NWS Kansas City, MO

July 4, 20244 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 4, 2024, 3:51 AM CDT for 4 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2024, 3:51 AM CDT (08:51 UTC)
Expired
Jul 4, 2024, 8:45 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 38 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:00 AM CDTFLASH FLOOD7 E Fayetteville, MOMultiple roads flooded in Johnson County, including Route E. Time estimated from radar and dispatch reports.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

168 
WGUS53 KEAX 040851
FFWEAX
MOC101-107-159-195-041500-
/O.NEW.KEAX.FF.W.0025.240704T0851Z-240704T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
351 AM CDT Thu Jul 4 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Northwestern Pettis County in central Missouri...
  Southwestern Saline County in central Missouri...
  Northern Johnson County in west central Missouri...
  Southern Lafayette County in west central Missouri...

* Until 1000 AM CDT Thursday.

* At 351 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Warrensburg, Oak Grove, Odessa, Higginsville, Knob Noster, 
  Concordia, Holden, Sweet Springs, La Monte, Kingsville, Houstonia, 
  Mayview, Whiteman Afb, Lake Lafayette, Centerview, Emma, Bates 
  City, Hughesville, Aullville and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 30 and 
73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3899 9411 3900 9411 3901 9411 3902 9411
      3903 9411 3907 9411 3909 9349 3909 9328
      3876 9330 3874 9350 3869 9412

FLASH FLOOD...RADAR INDICATED

$$

73
1 follow-up statement
187 
WGUS73 KEAX 041345
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
845 AM CDT Thu Jul 4 2024

MOC101-107-159-195-041355-
/O.CAN.KEAX.FF.W.0025.000000T0000Z-240704T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson MO-Lafayette MO-Pettis MO-Saline MO-
845 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING FOR NORTHWESTERN PETTIS AND SOUTHWESTERN 
SALINE COUNTIES IN CENTRAL MISSOURI AND NORTHERN JOHNSON AND 
SOUTHERN LAFAYETTE COUNTIES IN WEST CENTRAL MISSOURI HAS BEEN 
REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3899 9411 3900 9411 3901 9411 3902 9411
      3903 9411 3907 9411 3909 9349 3909 9328
      3876 9330 3874 9350 3869 9412

$$

HB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:00 AM CDT, 51 minutes earlier. Its key messages:

  • Ongoing showers and thunderstorms could further aggravate flooding threat. Additionally, some gusty conditions are possible.
  • Another round of showers and storms are expected later this afternoon. Severe threat is based on conditions after ongoing storms.
  • Flooding continues to be a concern with additional rounds of heavy rainfall possible over the next few days.
Area forecast discussion, Jul 4, 3:00 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
300 AM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Ongoing showers and thunderstorms could further aggravate
  flooding threat. Additionally, some gusty conditions are
  possible.

- Another round of showers and storms are expected later this afternoon.
  Severe threat is based on conditions after ongoing storms.

- Flooding continues to be a concern with additional rounds of
  heavy rainfall possible over the next few days.

&&

.DISCUSSION...
Issued at 249 AM CDT Thu Jul 4 2024

Showers and thunderstorms have developed along a surface boundary
and moved east through the region. A low level jet has intensified
out ahead of the boundary and nosed into western MO. The jet is
expected to veer east through the night. Additional showers and
thunderstorms have developed out ahead of the boundary. These
showers and storms have previously produced strong to damaging winds
but storms have weakened to where the severe threat has been
diminished. However, the main threat associated with these showers
and storms is flash and river flooding. The main areas that are in
the path of the most efficient storms are Wyandotte to Howard county
and south. As a result, a flood watch has been issued for these
counties and is in effect until 06Z Friday. There is some
uncertainty about how far north heavy rainfall will extend however,
rain accumulations are expected to be above 1-3" along and south of
I-70 with locally higher amounts. With already saturated grounds,
confidence in additional flooding is very high. These storms are
fairly progressive, but are still very efficient rain producers.

The line of storms is expected to continue to move further east
through the morning. Another round of convection is expected to
develop later this afternoon/evening with the passage of an upper
level trough to our north. There is a jet max at 300MB rounding the
base. Our area is in the right entrance region which places us in a
divergent quadrant of the jet. At 700MB, GFS keeps RH values above
70% through the day which could suggest significant cloud cover that
could hinder severe thunderstorm development. CAPE values ranging
from 1,500-3,000 J/kg across the area, lapse rates exceeding 7
degrees C/km, and bulk shear values exceeding 50 knots suggest a
prime environment for all severe threats. However, as previously
mentioned, severe thunderstorm development is based on the amount of
clearing behind the ongoing line of storms. Flash and river flooding
is still very concerning with additional rounds of heavy rainfall
expected. PWATs approaching 2" suggests the potential for another
round of heavy rain producing storms. We will continue to closely
monitor these threats and update forecasts.

Friday and Saturday are expected to be fairly quiet as winds shift
to the north behind the surface boundary. Rain chances return Sunday
as the pattern remains active. High temperatures are expected to
stay in the 80s through mid next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 249 AM CDT Thu Jul 4 2024

Ongoing showers and thunderstorms expected to remain through
later this morning. Another round of showers and thunderstorms
is expected later this afternoon/evening. There is some
uncertainty with thunderstorm development this afternoon. The
amount of clearing behind these ongoing storms will be one of
the main factors. Winds will shift to the north later this
afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ037>040-043>046-053-
     054.
KS...Flood Watch through late tonight for KSZ057-060-104-105.

&&

DISCUSSION...Collier
AVIATION...Collier
Hazardous weather outlook, Jul 3, 5:13 AM CDT, 22 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Wed Jul 3 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Wed Jul 3 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will return this afternoon and persist into
Thursday morning.

River flooding remains ongoing.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible on Thursday afternoon and
evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 4, 3:08 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
308 AM CDT Thu Jul 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Flash Flood      2 WSW Raymore           38.79N 94.49W
07/04/2024                   Cass               MO   Emergency Mngr

            Roads flooding in Raymore including Dean Ave
            where 4-5 inches of water is over the curb.
            As well as flooding along Hubach Hill Road
            east of the school.

&&

73

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:28 AM CDTFlash Flood WarningEAXCass, Jackson5 hr
Jul 4, 4:25 AM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline4 hr
Jul 4, 4:36 AM CDTRiver Flood WarningEAXJackson114 min
Jul 4, 4:44 AM CDTRiver Flood WarningEAXJackson6 hr
Jul 4, 4:44 AM CDTRiver Flood WarningEAXJackson7 hr
Jul 4, 4:50 AM CDTFlash Flood Warning Considerable damage threatEAXCass, Jackson3 hr
Jul 4, 4:55 AM CDTRiver Flood WarningEAXJackson18 hr
Jul 4, 4:55 AM CDTRiver Flood WarningEAXJackson14 hr
Jul 4, 4:56 AM CDTRiver Flood WarningEAXJackson11 hr
Jul 4, 4:56 AM CDTRiver Flood WarningEAXJackson6 hr
Jul 4, 4:59 AM CDTRiver Flood WarningEAXJackson5 hr
Jul 4, 5:29 AM CDTRiver Flood WarningEAXJackson15 hr
Jul 4, 5:39 AM CDTRiver Flood WarningEAXJohnson, Pettis29 hr
Jul 4, 5:40 AM CDTRiver Flood WarningEAXJackson20 hr
Jul 4, 5:52 AM CDTRiver Flood WarningEAXCass, Henry, Johnson53 hr
Jul 4, 7:55 AM CDTAreal Flood WarningEAXCass, Jackson12 hr
Jul 4, 8:45 AM CDTAreal Flood WarningEAXJohnson, Lafayette, Pettis, Saline11 hr
Jul 4, 8:50 AM CDTAreal Flood WarningEAXCooper, Howard, Pettis, Saline11 hr
Jul 4, 9:02 AM CDTRiver Flood WarningEAXHoward11 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.